Format

Send to

Choose Destination
Orbit. 2018 Jun;37(3):165-170. doi: 10.1080/01676830.2017.1383473. Epub 2017 Oct 12.

Visual impairment by multiple vascular embolization with hydroxyapatite particles.

Author information

1
a Department of Ophthalmology, School of Medicine , Sapporo Medical University , Sapporo , Japan.
2
b Department of Ophthalmology , Nakamura Memorial Hospital , Sapporo , Japan.

Abstract

We demonstrate a case of ocular impairment caused by a hydroxyapatite filler injection and review the prior literature on clinical presentations. A healthy woman, who received a hydroxyapatite filler injection into the glabella for nose augmentation suddenly had symptoms of nausea, diplopia, visual loss in the left eye, and impaired consciousness. Her left eye showed paresis of the inferior branch of the oculomotor nerve, conjunctival injection, cell infiltration in the anterior chamber, and multiple white spots in the nasal fundus. Purpura was detected in the area from the glabella to the left forehead. An orbital computed tomography (CT) scan demonstrated high-density deposits along vessels in the left medial orbit and forehead. Although her consciousness stabilized after a few days, the vision in her left eye deteriorated due to corneal edema and both hypopyon and hyphema in the anterior chamber, and the skin from the glabella to the left forehead developed necrosis. Multiple plaques were observed within the conjunctival and scleral vessels. After 2 months, diplopia and visual loss issues were mostly resolved. A histological examination of the conjunctiva specimen showed multiple foreign bodies plugged vessels that could be dissolved by decalcification. Recently, the number of complications by cosmetic filler injections has increased. The migrated hydroxyapatite particles in vessels cause multiple vascular emboli that can lead to various symptoms.

KEYWORDS:

Hydroxyapatite; filler injection; ocular impairment; skin necrosis; vascular occlusion

PMID:
29023217
DOI:
10.1080/01676830.2017.1383473
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center